Georgia, 2017Damaging Winds in Georgia, September 5, 2017
September 5, 2017 · NWS FFC · 5 events in 5 counties and zones
Thunderstorms developing along a cold front that pushed into north Georgia during the afternoon produced isolated reports wind damage across northwest and north-central Georgia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $41,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developing along a cold front that pushed into north Georgia during the afternoon produced isolated reports wind damage across northwest and north-central Georgia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Sep 5, 1:26 PM EST, 54 minutes earlier.
Area forecast discussion, Sep 5, 1:26 PM EST, 54 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
226 PM EDT Tue Sep 5 2017
.UPDATE...
18z Aviation update below.
Baker
&&
.PREV DISCUSSION... /Issued 1116 AM EDT Tue Sep 5 2017/
UPDATE...
Updated near term and into tonight for a few pop trend
adjustments. Still looking like some strong to isolated severe
storms possible in north GA late afternoon/evening - onset timing
in north could be a few hours slower than previously thought
though area of impact same nonetheless. SPC did update their Day
1 outlook to include a MRGL risk extending just north and west of
the Atlanta Metro area. Rest of forecast looks on track and
previous discussion follows...
Baker
PREV DISCUSSION... /Issued 732 AM EDT Tue Sep 5 2017/
SHORT TERM /Today through Wednesday/...
The last vestiges of shower and thunderstorm activity that we had
over extreme SE zones has now shifted east of the area although
very isolated activity remains possible through daybreak.
Environment has really transitioned to a more moisture laden one
with precipitable water increasing to 1.8 inches over Central GA
and line of enhanced moisture along and south of a CSG to AHN
line. Still some drier air hanging on for the Northern sections of
the forecast area with GOES precipitable water still under an inch
over the mountain counties.
Line of thunderstorms ahead of cold front moving through the Ohio
valley has shown some signs of weakening overnight after a late
evening flare up. Still though, some decent thunderstorm clusters
continue to propagate along strong outflows just now entering
Northern Tennessee. Models indicating an arrival time of 21Z for
the far north but based on these outflow propagations, thinking it
may be a tad earlier. The aforementioned dry air over the north
will be long gone by this time with plenty of mid level moisture
to support redevelopment of thunderstorms. In addition, CAPE values
increase to over 2500 J/KG by this time along with steepening
lapse rates with the arrival of -10C 500mb temperatures. Although
widespread severe storms are not anticipated, enough instability
and cold air aloft present to warrant isolated strong to severe
with hail the main concern although cannot rule out the threat of
a downburst either.
Activity looks to wane into the late evening and overnight hours
with decreasing instability through the ATL metro. Have decreased
pops from afternoon likely to just chance for the overnight
period. Depending on cloud cover, certainly could be a re
development over Central GA late Wed morning into the afternoon
hours as front continues to slowly make its way through the state.
Deese
&&
.LONG TERM /Wednesday Night through Monday/...
The cold front mentioned in the short term will be exiting the GA
coast Wednesday night as it ushers in a drier and cooler airmass. High
temperatures on Thursday and low temperatures Friday morning will
be nearly 10 degrees below seasonal norms. Forecast lows by
Friday morning are currently within a degree or two of record lows
for the date. This dry and temperate weather will persist through
Saturday...but it does look like things will change ahead of
hurricane Irma beginning Sunday.
The focus for the end of the extended period will be the
evolution and track of Hurricane Irma. Latest guidance brings
increasing confidence for some level of impacts from Irma for
parts of the southeastern US. However, there still remains
significant uncertainty regarding Irma's eventual track and the
extent of any potential impacts to our area. We will see
increased moisture...winds...and chances of precipitation
beginning Sunday across north and central GA...but the complete
extent is still unclear. Continue to refer to the latest official
tracks and advisories issued by the National Hurricane Center for
updates on Irma.
01
CLIMATE...
Records for 09-07
Max Temperature Min Temperature
Station High Low High Low
------- ---------- ---------- ---------- ----------
KAHN 106 1925 66 1962 74 1925 55 1997
KATL 102 1925 65 1918 77 1925 56 1896
1891
KCSG 102 1925 69 2011 77 1925 58 1952
KMCN 101 1925 69 2011 75 1925 53 1997
1918
Records for 09-08
Max Temperature Min Temperature
Station High Low High Low
------- ---------- ---------- ---------- ----------
KAHN 108 1925 66 1918 74 1990 54 1932
1931
KATL 102 1925 68 1893 75 1925 56 1984
KCSG 103 1925 74 1950 75 1981 58 1965
1918 1945 1932
KMCN 105 1925 70 1988 76 1925 55 1997
Records for 09-09
Max Temperature Min Temperature
Station High Low High Low
------- ---------- ---------- ---------- ----------
KAHN 103 1925 68 1988 73 1925 55 2011
1998
1956
KATL 100 1925 68 1988 78 1925 56 1902
KCSG 104 1925 70 1988 75 1925 58 1956
KMCN 102 1925 71 1988 79 1925 54 2011
&&
.AVIATION...
18Z Update...
Initial VFR conditions with BKN cu field in 4-5 kft range and
increasing shower/TS chances from the north with an approaching
cold front. Could have VSBY reductions with any shower/storm and
thinking mainly in 20-01z period for northern sites and slightly
later for southern sites. Expect MVFR cigs after about 06z tonight
with a possible lull in precip. As front pushes farther south, the
precip chance returns tomorrow for the southern sites. Winds
initially WSW 7-10 kts should shift more NW with possible low end
gusts tomorrow.
//ATL Confidence...18Z Update...
Medium on precip coverage and timing.
High on all else.
Baker
&&
.PRELIMINARY POINT TEMPS/POPS...
Athens 87 66 78 56 / 40 60 40 10
Atlanta 86 66 76 57 / 50 60 30 5
Blairsville 79 59 71 48 / 60 60 40 5
Cartersville 85 62 76 52 / 60 60 30 5
Columbus 90 69 81 59 / 20 30 50 5
Gainesville 85 64 76 54 / 60 60 40 5
Macon 89 69 82 58 / 10 30 60 10
Rome 85 62 78 52 / 70 60 30 5
Peachtree City 87 65 77 54 / 40 60 30 5
Vidalia 91 72 87 64 / 20 20 60 30
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...Deese/Baker
LONG TERM....01
AVIATION...BakerHazardous weather outlook, Sep 5, 10:12 AM EST, 4 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1112 AM EDT Tue Sep 5 2017
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-061515-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1112 AM EDT Tue Sep 5 2017
This Hazardous Weather Outlook is for portions of North and Central Georgia.
.DAY ONE...This Afternoon and Tonight...
A cold front will bring another good chance of showers and
thunderstorms to the area this afternoon through Wednesday
evening. A few strong to isolated severe storms will be possible
with hail up to quarter size, strong wind gusts, frequent
lightning and heavy rain being the primary hazards.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday...
Increased chances of precip expected Sunday and Monday as
hurricane Irma nears the southeastern U.S. There is still some
uncertainty with track of Irma, but it is possible to see some
impacts by the beginning of next week. Continue to refer to the
latest official tracks and advisories issued by the National
Hurricane Center for updates on Irma.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.
In the hours before
Special weather statement, Sep 5, 2:15 PM EST, 5 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
315 PM EDT TUE SEP 5 2017
GAZ011-019-051945-
Chattooga GA-Floyd GA-
315 PM EDT TUE SEP 5 2017
...SIGNIFICANT WEATHER ADVISORY FOR CHATTOOGA AND NORTHEASTERN FLOYD
COUNTIES UNTIL 345 PM EDT...
At 314 PM EDT...a strong thunderstorm was over Berryton, or near
Summerville...moving southeast at 25 mph.
HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of this storm include
Summerville, Trion, Lyerly, Menlo, Subligna, Cloudland, Berryton,
Tidings, Armuchee, Everett Springs, Lake Marvin and James H. Floyd
State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3459 8552 3459 8537 3458 8536 3458 8535
3459 8535 3459 8528 3458 8507 3454 8508
3454 8509 3452 8509 3440 8513 3436 8519
3436 8548 3457 8553
TIME...MOT...LOC 1914Z 307DEG 20KT 3445 8540
HAIL...0.25IN
WIND...40MPH
KovacikThunderstorm Wind, Chattooga
- When
- September 5, 2:20 PM EST to 2:40 PM EST
- Where
- Chattooga County, 0.91 mi SSW of Cloudland to 1.82 mi NE of Summerville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Emergency Manager
- Coordinates
- 34.509, -85.489
The Chattooga County Emergency Manager reported a few trees and power lines blown down from highway 48 near Cloudland to Highway 27 north of Summerville.
Thunderstorm Wind, Pickens
- When
- September 5, 4:45 PM EST to 5:00 PM EST
- Where
- Pickens County, 0.54 mi WNW of Ruden
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 34.474, -84.438
The Pickens County 911 center reported trees and power lines blown down around Old Federal Road, McEntire Place and N. Main Street in Jasper.
Thunderstorm Wind, Cherokee
- When
- September 5, 5:05 PM EST to 5:25 PM EST
- Where
- Cherokee County, 1.21 mi N of Sutallee to 3.08 mi W of Mica
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Emergency Manager
- Coordinates
- 34.237, -84.619
The Cherokee County Emergency Manager reported trees and power lines blown down across the western and northern portions of the county. Some locations include Fincher Road near Oakwind Parkway, around the intersections of Hornage Road with Bethany Road and Howell Bridge Road, and around Revis Mountain Road and Revis Mountain Parkway.
Thunderstorm Wind, Dawson
- When
- September 5, 5:40 PM EST to 5:55 PM EST
- Where
- Dawson County, 0.11 mi NE of Dawsonville to 0.58 mi SW of Lumpkin
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $20,000
- Reported by
- 911 Call Center
- Coordinates
- 34.421, -84.118
The Dawson County 911 center reported numerous reports of trees and power lines blown down across the city of Dawsonville extending east and southeast to around the intersection of Highways 53 and 19. A sign was blown off of an overpass on Highway 19 and struck a vehicle, no injuries were reported.
Thunderstorm Wind, Fulton
- When
- September 5, 6:10 PM EST to 6:20 PM EST
- Where
- Fulton County, 0.32 mi S of Union City
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- 911 Call Center
- Coordinates
- 33.565, -84.550
The Fulton County 911 center reported large tree limbs and power lines blown down in the 7000 block of Goodson Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Puerto Rico, September 5, 20171 death · 1 event
- Wildfire in Utah, September 5 to 10, 2017$849,000 · 1 event
- Damaging Winds in Vermont, September 5, 2017$85,000 · 65 kt wind · 4 events
- Hail and Damaging Winds in Pennsylvania, September 5, 2017$47,000 · 1 in hail · 14 events
- Flash Flood and Damaging Winds in Mississippi, September 5, 2017$17,000 · 50 kt wind · 3 events
- Hail and Damaging Winds in West Virginia, September 5, 20171 in hail · 14 events
- Damaging Winds in Virginia, September 5, 201750 kt wind · 8 events
- Flash Flooding and Hail in Pennsylvania, September 5, 2017$4,000 · 1 in hail · 8 events
- Damaging Winds in Maryland, September 5, 201755 kt wind · 6 events
- Hail and Damaging Winds in Vermont, September 5, 20171 in hail · 6 events
- Hail and Damaging Winds in Louisiana, September 5, 20171 in hail · 6 events
- Damaging Winds in Maine, September 5, 201750 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 721060, 721062, 721063, 721064, 721065.